Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Burlington, VT

June 18, 2018Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jun 18, 2018, 6:41 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 6:41 PM EDT (22:41 UTC)
Expired
Jun 18, 2018, 9:45 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 138 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS51 KBTV 182241
FFWBTV
NYC033-089-190145-
/O.NEW.KBTV.FF.W.0004.180618T2241Z-180619T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
641 PM EDT MON JUN 18 2018

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Northern Franklin County in northern New York...
  Northeastern St. Lawrence County in northern New York...

* Until 945 PM EDT.

* At 640 PM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen. Flash flooding is 
  expected.

* Some locations that will experience flooding include...
  Massena, Louisville, Moira, Fort Covington, Bombay, Malone,
  Chateaugay, Massena International Airport - Richards Field, Helena,
  Burke, St. Regis, Brushton, Constable, Earlville, Fort Covington
  Center, South Bombay, Brasher Center, St. Lawrence State Park,
  Ironton and Coles Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4499 7474 4501 7467 4500 7403 4482 7400
      4481 7463 4489 7515 4493 7508 4493 7501
      4496 7497 4495 7495 4496 7492 4497 7496
      4499 7489 4497 7493 4497 7488 4500 7489
      4501 7483

$$

Neiles
1 follow-up statement
590 
WGUS71 KBTV 190140
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
940 PM EDT MON JUN 18 2018

NYC033-089-190149-
/O.EXP.KBTV.FF.W.0004.000000T0000Z-180619T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-St. Lawrence NY-
940 PM EDT MON JUN 18 2018

...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN AND NORTHEASTERN ST.
LAWRENCE COUNTIES WILL EXPIRE AT 945 PM EDT...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 4499 7474 4501 7467 4500 7403 4482 7400
      4481 7463 4489 7515 4493 7508 4493 7501
      4496 7497 4495 7495 4496 7492 4497 7496
      4499 7489 4497 7493 4497 7488 4500 7489
      4501 7483

$$

Neiles

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:16 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 18, 6:16 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
616 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Showers and thunderstorms will continue through the evening
ahead of a cold front. The showers will end from north to south
by shortly after midnight. Any thunderstorms will be capable of
producing very heavy downpours with potential for isolated
flash flooding, gusty winds, and frequent lightning. Much cooler
and drier air will follow the frontal passage, leading to a
pleasant sunny day on Tuesday as high pressure builds into the
area. Another weak front will push through Wednesday night
followed by slightly cooler and drier air from Canada for the
Thursday with seasonably warm temperatures into the weekend
along with a chance of a shower or thunderstorm.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 615 PM EDT Monday...Severe Thunderstorm Watch for the
entire forecast area until 10 pm tonight.

Overall forecast in good shape. Starting to see a gradual trend
toward less significant storms and a decrease in areal coverage
of storms on radar. Have lowered precipitation chances over the
next couple of hours and will monitor strong/severe threat as it
looks like we may be able to take down the severe thunderstorm
watch a little early.

Previous Discussion...
Rounds of showers and thunderstorms, a few severe with gusts to
60 mph, a few with very heavy rain will continue into the
evening and slowly sag southward ending overnight. Canceled the
heat advisory in the north due to rain cooled air.

Morning soundings at WMW and BUF show fairly decent low to mid
level lapse rates about 6.5 C/km with CAPES forecast in the
1000-2000 J/kg range. 0-6km shear values also 30-40 knots so
some organized severe thunderstorms are possible. Observed
precipitable water values ranged from 1.60 at BUF to 1.80" at
WMW so locally heavy rains a good bet. Flash flood guidance
ranges from 2.1 to 2.5" in and hour and 2.5 to 3.2" in 3 hrs, so
with rather fast moving storms it will likely take some
training of two or three storms to reach those numbers but we'll
be keeping a close eye on that.

For tonight through Tuesday night...the front moves through the
area by midnight, ushering in cooler and drier air.
Showers/thunderstorms will come to an end and skies will
gradually clear by mid-morning Tuesday. Lots of sunshine
expected by the afternoon, along with a bit of a northwest
breeze. Tuesday's highs will be in the lower to mid 70s, after
lows tonight in the mid 50s to around 60.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 454 PM EDT Monday...Generally quiet weather is expected
during this period with mean surface high pressure in control of
regional weather conditions. After a mainly clear night and
seasonable temperatures overnight Tuesday (45 to 55 F) skies
trend partly cloudy over time by Wednesday afternoon as a weak
surface trough approaches from the north. This feature will
approach the intl. border/nrn tier of counties later in the day
with perhaps a stray sprinkle or shower as advertised in some of
this morning's output. Dry lower levels and only a narrow mid-
level moisture axis along the wind shift should keep coverage
rather minimal and as such have only carried lower end pops
generally below 30 percent in these areas accordingly. Highs to
rebound quite nicely, topping out in the upper 70s to lower 80s
in most spots.

Any lingering spotty sprinkles/light showers across the
northern counties will end Wednesday evening as the surface
trough clears southward and skies trend mainly clear. Lows again
near seasonable norms in the mid 40s to mid 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 454 PM EDT Monday...Fair and seasonably mild to warm
weather is expected to round out the work week as surface high
pressure bridges atop the region. Thursday will be the cooler of
the two days as highs top out in the upper 60s to mid 70s under
light northerly winds. Then a nice rebound by Friday as the
high slides east, southerly return flow commences and air of
midwestern origin advects into our area - mid 70s to lower 80s.
The next chance of appreciable precipitation arrives by later
Saturday into Sunday of next weekend as a dampening upper
shortwave lifts northeast from the Great Lakes and Ohio Valley
states. This feature looks to have decent moisture and with
lower- end boundary layer instability showers along with a few
thunderstorms will be introduced into the forecast. Temperatures
on both weekend days to run on the warm side but not
excessively so - mainly upper 70s to lower 80s for highs and
corresponding lows in the 50s to lower 60s.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Widespread organized thunderstorms with
brief local IFR Visibilities and MVFR cigs will continue
through 00z-03z Tuesday, then come to an end from northwest to
southeast with a cold frontal passage. Ceilings will drop to
MVFR at most terminals for a time late today into this evening,
then ceilings will thin and lift overnight with VFR and few
clouds by Tuesday morning.

Southerly/southwesterly winds will continue around 10 with gusts
to around 20 kt through much of today, with gusty winds
possible in any storms. Could also encounter some areas of
turbulence tomorrow due to the thunderstorms, particularly in
and around terrain. Winds will turn to the northwest this
evening behind the cold front, remaining at 5-10 kt.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.HYDROLOGY...
Numerous showers and thunderstorms will continue into this
evening. The combination of precipitable water values up to 2
inches and storm motions supporting some training of
convection, supports the threat for isolated flash flooding.
Given the available moisture in the atmosphere, any storms will
be capable of very heavy rainfall rates of 1 to 1.5 inches in an
hour, which over terrain or urban areas could cause isolated
flash flooding. Given the very recent dry weather widespread
large stem river flooding is not anticipated, but sharp rises on
smaller streams in complex terrain where multiple rounds of
storms occur is possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson
NEAR TERM...Evenson/Sisson
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...JMG/Sisson
HYDROLOGY...Hastings/Sisson
Hazardous weather outlook, Jun 18, 5:05 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
505 PM EDT Mon Jun 18 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-190200-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
505 PM EDT Mon Jun 18 2018

...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 5:54 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
554 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     E TOPSHAM               44.10N  72.22W
06/18/2018                   ORANGE             VT   PUBLIC

            SEVERAL TREES UPROOTED AND SNAPPED

&&

EVENT NUMBER BTV1801391

AML
Local storm report, Jun 18, 5:56 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
556 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 NE TOPSHAM            44.13N  72.18W
06/18/2018                   ORANGE             VT   PUBLIC

            SEVERAL TREES UPROOTED

&&

EVENT NUMBER BTV1801392

AML
Local storm report, Jun 18, 6:02 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
602 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     HOGANSBURG              44.97N  74.63W
06/18/2018                   FRANKLIN           NY   PUBLIC

            MULTIPLE TREES DOWN AND NO POWER

&&

EVENT NUMBER BTV1801393

AML
Local storm report, Jun 18, 6:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
603 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     LIGHTNING        COLCHESTER              44.53N  73.15W
06/18/2018                   CHITTENDEN         VT   UTILITY COMPANY

            LIGHTNING HIT TREE FELL AND TOOK DOWN POWER LINE

0230 PM     LIGHTNING        1 NW ESSEX JUNCTION     44.50N  73.13W
06/18/2018                   CHITTENDEN         VT   LAW ENFORCEMENT

            TRANSFORMER HIT BY LIGHTNING STRIKE

0307 PM     TSTM WND DMG     2 E WATERBURY           44.34N  72.71W
06/18/2018                   WASHINGTON         VT   PUBLIC

            TREES DOWN ON I-89 AT MM 60 BTWN EXIT 9 AND 10

0345 PM     HEAVY RAIN       JERICHO                 44.50N  72.99W
06/18/2018  M1.44 INCH       CHITTENDEN         VT   PUBLIC

0347 PM     TSTM WND DMG     3 E UPPER JAY           44.33N  73.72W
06/18/2018                   ESSEX              NY   PUBLIC

            TREE DOWN ON POWERLINE

0350 PM     TSTM WND DMG     1 SE BOLTONVILLE        44.16N  72.09W
06/18/2018                   ORANGE             VT   TRAINED SPOTTER

            TREES DOWN ON I-91 AT MM 112

0405 PM     TSTM WND DMG     2 SSW HINESBURG         44.30N  73.13W
06/18/2018                   CHITTENDEN         VT   PUBLIC

            TREE DOWN ON WIRES ON BALDWIN RD

0405 PM     TSTM WND DMG     3 SSW HINESBURG         44.29N  73.14W
06/18/2018                   CHITTENDEN         VT   PUBLIC

            TREES DOWN WITH POWERLINES ON DRINKWATER RD

0455 PM     HEAVY RAIN       2 N MIDDLESEX           44.33N  72.68W
06/18/2018  M1.81 INCH       WASHINGTON         VT   COCORAHS

0455 PM     TSTM WND DMG     HOGANSBURG              44.97N  74.63W
06/18/2018                   FRANKLIN           NY   PUBLIC

            MULTIPLE TREES DOWN AND NO POWER

0506 PM     TSTM WND DMG     E TOPSHAM               44.10N  72.22W
06/18/2018                   ORANGE             VT   PUBLIC

            SEVERAL TREES UPROOTED AND SNAPPED

0515 PM     TSTM WND DMG     3 NE TOPSHAM            44.13N  72.18W
06/18/2018                   ORANGE             VT   PUBLIC

            SEVERAL TREES UPROOTED

0536 PM     TSTM WND DMG     1 SSE WAITSFIELD        44.16N  72.81W
06/18/2018                   WASHINGTON         VT   PUBLIC

            BARN DAMAGED. MULTIPLE TREES SNAPPED

&&

EVENT NUMBER BTV1801381 BTV1801382 BTV1801383 BTV1801389 BTV1801384
BTV1801385 BTV1801386 BTV1801387 BTV1801388 BTV1801393 BTV1801391
BTV1801392 BTV1801390

AML
Local storm report, Jun 18, 6:19 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
619 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     1 SSE WAITSFIELD        44.16N  72.81W
06/18/2018                   WASHINGTON         VT   PUBLIC

            BARN DAMAGED. MULTIPLE TREES SNAPPED

&&

CORRECTED EVENT TIME

EVENT NUMBER BTV1801390

AML
Local storm report, Jun 18, 6:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
627 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     LIGHTNING        COLCHESTER              44.53N  73.15W
06/18/2018                   CHITTENDEN         VT   UTILITY COMPANY

            LIGHTNING HIT TREE FELL AND TOOK DOWN POWER LINE

0230 PM     LIGHTNING        1 NW ESSEX JUNCTION     44.50N  73.13W
06/18/2018                   CHITTENDEN         VT   LAW ENFORCEMENT

            TRANSFORMER HIT BY LIGHTNING STRIKE

0307 PM     TSTM WND DMG     2 E WATERBURY           44.34N  72.71W
06/18/2018                   WASHINGTON         VT   PUBLIC

            TREES DOWN ON I-89 AT MM 60 BTWN EXIT 9 AND 10

0345 PM     HEAVY RAIN       JERICHO                 44.50N  72.99W
06/18/2018  M1.44 INCH       CHITTENDEN         VT   PUBLIC

0347 PM     TSTM WND DMG     3 E UPPER JAY           44.33N  73.72W
06/18/2018                   ESSEX              NY   PUBLIC

            TREE DOWN ON POWERLINE

0350 PM     TSTM WND DMG     1 SE BOLTONVILLE        44.16N  72.09W
06/18/2018                   ORANGE             VT   TRAINED SPOTTER

            TREES DOWN ON I-91 AT MM 112

0405 PM     TSTM WND DMG     2 SSW HINESBURG         44.30N  73.13W
06/18/2018                   CHITTENDEN         VT   PUBLIC

            TREE DOWN ON WIRES ON BALDWIN RD

0405 PM     TSTM WND DMG     3 SSW HINESBURG         44.29N  73.14W
06/18/2018                   CHITTENDEN         VT   PUBLIC

            TREES DOWN WITH POWERLINES ON DRINKWATER RD

0436 PM     TSTM WND DMG     1 SSE WAITSFIELD        44.16N  72.81W
06/18/2018                   WASHINGTON         VT   PUBLIC

            BARN DAMAGED. MULTIPLE TREES SNAPPED

0455 PM     HEAVY RAIN       2 N MIDDLESEX           44.33N  72.68W
06/18/2018  M1.81 INCH       WASHINGTON         VT   COCORAHS

0455 PM     TSTM WND DMG     HOGANSBURG              44.97N  74.63W
06/18/2018                   FRANKLIN           NY   PUBLIC

            MULTIPLE TREES DOWN AND NO POWER

0506 PM     TSTM WND DMG     E TOPSHAM               44.10N  72.22W
06/18/2018                   ORANGE             VT   PUBLIC

            SEVERAL TREES UPROOTED AND SNAPPED

0515 PM     TSTM WND DMG     3 NE TOPSHAM            44.13N  72.18W
06/18/2018                   ORANGE             VT   PUBLIC

            SEVERAL TREES UPROOTED

&&

EVENT NUMBER BTV1801381 BTV1801382 BTV1801383 BTV1801389 BTV1801384
BTV1801385 BTV1801386 BTV1801387 BTV1801390 BTV1801388 BTV1801393
BTV1801391 BTV1801392

AML

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:53 AM EDTSpecial Weather StatementBTVFranklin37 min
Jun 18, 2:23 PM EDTSevere Thunderstorm WarningBTVClinton, Essex52 min
Jun 18, 3:18 PM EDTSpecial Weather StatementBTVEssex57 min
Jun 18, 3:37 PM EDTSevere Thunderstorm WarningBTVEssex53 min
Jun 18, 4:24 PM EDTSpecial Weather StatementBTVFranklin66 min
Jun 18, 4:37 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin, St. Lawrence53 min
Jun 18, 5:34 PM EDTSpecial Weather StatementBTVClinton56 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.